If you are experiencing a medical emergency, please call 911 or seek care at an emergency room.
In September 2022, the U.S. Food and Drug Administration (FDA) issued a consumer update, warning about the dangers of social media challenges involving medicines—specifically a TikTok challenge in which people cook chicken in the over-the-counter cold medicine NyQuil.
The FDA called the trend “unappetizing” and “very unsafe,” and cautioned that medicines should only be consumed according to their label directions. Medications are the leading cause of child poisoning.
It’s important for parents to remember to keep potentially hazardous medicines out of kids’ reach, and to talk to children and teens about how and why to use medication safely. Joining in this trend could result at best in an upset stomach—or worse, you or your child could wind up in the emergency room.
Health risks of cooking with medicine.
“NyQuil Chicken” or “Sleepy Chicken” has been around for a few years but recently regained steam on the social media platform TikTok. The “recipe” involves boiling or sautéing chicken breast in the sickly green cough syrup and consuming the finished product.
There are a number of reasons why this is unsafe.
Whenever you heat a medicine, its properties change. As ingredients reach their boiling point, they change from a liquid to a vapor. Inhaling this gas could irritate the mucous membranes of the chef’s airway and potentially damage their lungs.
If the chicken is consumed, it will contain concentrated and unequally distributed NyQuil ingredients such as acetaminophen, dextromethorphan, and doxylamine succinate that can be harmful if consumed in amounts greater than their recommended dosage.
It is very important to follow the label instructions for medicines, including those you can buy over the counter. Dosage and frequency guidelines are carefully studied to ensure medications are safe, so using these products in another dosage or method poses real health risks, such as:
- Dizziness, which could result in a fall
- Elevated blood pressure and heart rate
- Liver damage
Just because a medication can be purchased without a prescription doesn’t make it safe to misuse. Many cold medications are age restricted, so anyone under age 18 shouldn’t be able to purchase them.
What to do if you suspect overdose.
Signs and symptoms of medication overdose can include:
- Confusion or an altered mental state
- Heart palpitations
- Nausea or vomiting
- Shallow breathing
- Sweating or elevated body temperature
If you think someone in your household may have cooked or consumed NyQuil chicken, go to the nearest emergency department and contact Poison Control at (800) 222-1222. If you can, bring the medication bottle with you to the ED. This will help the doctors understand how to treat the overdose.
Keep children safe from medications.
Communication is the most effective way to keep everyone in your household safe from medication misuse. Help children understand that while medicines can help us feel better, they can also cause harm if used improperly.
Be sure to store medications properly and safely. Keep medicines capped and locked away or on a high shelf. Children are always watching, so make it difficult to accidentally consume or intentionally misuse all types of medicines.
While many adults are shaking their heads in disbelief over “NyQuil Chicken,” this is not the first time we’ve seen social media influence an unsafe trend. Just think of the baffling “Eating Tide Pods” Challenge and the Cinnamon Challenge.
While it’s unclear how many people are actually making “Sleepy Chicken,” the trend provides an opportunity for parents to start important conversations that can help keep kids safe from this internet fad, and maybe the next one that comes along, too.